Utah, 2015Winter Storm in Utah, March 1 to 3, 2015
March 1 to 3, 2015 · NWS SLC · 11 events in 11 counties and zones
March came in like a lion across the state of Utah, with snowfall across most of the state for March 1 through 3. Heavy snowfall began across southern Utah on March 1, while the heaviest snow in northern Utah occurred late on March 2 through the morning hours of March 3.
- Deaths
- 0
- Injuries
- 15
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
March came in like a lion across the state of Utah, with snowfall across most of the state for March 1 through 3. Heavy snowfall began across southern Utah on March 1, while the heaviest snow in northern Utah occurred late on March 2 through the morning hours of March 3.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 1, 5:56 AM MST, 4 minutes earlier.
Area forecast discussion, Mar 1, 5:56 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
556 AM MST SUN MAR 1 2015
.SYNOPSIS...AN UPPER LEVEL TROF WILL LINGER OVER THE GREAT BASIN
THROUGH MONDAY THEN SHIFT EAST LATE TUESDAY.
&&
.SHORT TERM (THRU 00Z WED)...AN UPPER TROF LAYS NE-SW ACROSS THE
GREAT BASIN THIS MORNING SWWD THROUGH AN UPPER LOW OVER THE
CENTRAL CA COAST AND OFF INTO THE PAC.
A STRENGTHENING JET ON THE SERN SIDE OF THIS TROF HAS BEEN
GENERATING INCREASING LIFT ACROSS AZ WITH PRECIP FILLING IN UNDER
IT. THIS JET TAKES AIM AT SRN UT THRU THE DAY AS THE SRN END OF
THE WEST COAST TROF PIVOTS EWD BACKING THE FLOW ON THE EAST SIDE
OF THE TROF TO MORE SLY.
EXPECT PRECIP TO BECOME WIDESPREAD ACROSS SRN UT BY LATE TODAY
THEN GRADUALLY SPREAD NORTH TONIGHT REACHING ALL BUT FAR NWRN UT
BY MON MORNING. THE CA LOW THEN EJECTS NEWD ACROSS NV AND INTO WRN
UT DURING THE DAY MON KEEPING PRECIP WIDESPREAD ACROSS THE CWA.
THE AIRMASS WARMS SOMEWHAT TODAY AS THE SOUTHERLY FLOW DEVELOPS
WITH SNOW LEVELS RISING TO AROUND 5500 WEST TO 6500 FT EAST AND
REMAINING AT ABOUT THIS LEVEL INTO EARLY MON. THIS IS LOW ENOUGH
TO PUT SNOW INTO THE HIGHER SWRN VALLEYS BY THIS AFTN AND ACROSS
THE HIGHER PORTIONS OF S-CENTRAL UT. THIS WOULD ALSO KEEP SNOW
ABOVE MOST OF THE ERN VALLEYS EXCEPT THE PRICE AREA.
SNOW LEVELS SHOULD FALL TO MOST WESTERN VALLEY FLOORS BY LATE MON
AS THE REMAINS OF THE CA UPPER TROF ARRIVES WITH A REINFORCING
COLD TROF FROM THE NORTH CROSSING THE CWA ON TUE KEEPING SNOW
GOING IN THE NWRN VALLEYS AND MOST MTNS.
HAVE EXTENDED THE EXISTING SNOW ADVISORIES FOR THE MTNS THRU TUE
AFTN AND THESE MAY NEED TO BE EXPANDED INTO THE NRN MTNS FOR
TONIGHT INTO TUE. ISSUED NEW ADVISORIES FOR SWRN VALLEYS AND
S-CENTRAL UT ABV 5500 FT THRU MON EVE AND EXTENDED THE PRICE AREA
THROUGH THE SAME TIME. IT IS POSSIBLE THAT VALLEY ADVISORIES MAY
ALSO BE NEEDED FOR THE WASATCH FRONT AND W-CENTRAL UT FOR MON
AFTN INTO TUE.
THINK THAT OTHER ERN VALLEYS SHOULD STAY RAIN UNTIL THE FLOW VEERS
TO WLY AND THEN PRECIP WOULD BECOME SHOWERY. IT IS POSSIBLE THE
UINTA BASIN COULD GET ACCUMULATING SNOW TONIGHT INTO MON HOWEVER
AND THE ADVISORY MAY NEED TO BE EXPANDED INTO THIS AREA TOO.
PRECIP TURNS SHOWERY TUE AFTN AS THE FINAL COLD TROF SHIFTS EAST.
&&
.LONG TERM (AFTER 00Z WEDNESDAY)...THE LAST TROUGH IS EXPECTED TO
EXIT THE FORECAST AREA TUESDAY NIGHT/WEDNESDAY MORNING...WITH ONLY A
FEW SHOWERS LINGERING INTO THE OVERNIGHT HOURS. HIGH PRESSURE IS
PROGGED TO BUILD BEHIND IT AND PERSIST AT LEAST THROUGH
FRIDAY...RESULTING IN DRY CONDITIONS WITH TEMPERATURES WARMING BACK
ABOVE SEASONAL NORMS.
LATEST GFS INDICATES A WEAK TROUGH GRAZING NORTHERN UTAH FRIDAY
NIGHT AND SATURDAY...BRINGING THROUGH A COLD FRONT TO CURB THE
WARMING TREND. 00Z ECMWF KEEPS HIGH PRESSURE ESTABLISHED OVER UTAH
AND SOUTHWEST WYOMING THROUGH DAY 7...AND PREVIOUS GUIDANCE HAS
INDICATED THE SAME THING. THEREFORE...AM HESITANT TO BELIEVE THE GFS
SOLUTION AND KEPT POPS OUT OF THE EXTENDED PERIOD. DID CURB THE
WARMING TREND A BIT FOR THE UPCOMING WEEKEND BUT TEMPS SHOULD REMAIN
ABOVE CLIMO.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY. CIGS WILL GENERALLY STAY ABOVE 6000 FT AGL BUT WILL
OCCASIONALLY FALL BELOW THAT LEVEL THRU ABOUT 18-19Z. WINDS ARE
EXPECTED TO BE GENERALLY LIGHT DURING THE MORNING BEFORE BECOMING
PREVAILING NORTHWESTERLY BETWEEN 16Z AND 18Z. WIND DIRECTIONS MAY
BE OCCASIONALLY VARIABLE EARLY THIS MORNING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 4 PM MST TUESDAY FOR UTZ010-517-
518.
WINTER WEATHER ADVISORY UNTIL 9 PM MST MONDAY FOR UTZ012.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 9 PM MST
MONDAY FOR UTZ016-020.
WY...NONE.
&&
SHORT TERM...WILENSKY
LONG TERM/AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Feb 28, 10:17 PM MST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 PM MST SAT FEB 28 2015
UTZ001>016-019>021-517-518-WYZ021-011400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1017 PM MST SAT FEB 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
ACCUMULATING SNOW WILL CONTINUE ACROSS MOSTLY CENTRAL AND
PORTIONS OF SOUTHERN UTAH THROUGH THE NIGHT.
GUSTY EASTERLY CANYON WINDS ARE EXPECTED ALONG THE WASATCH FRONT
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GUSTY EASTERLY CANYON WINDS WILL CONTINUE ALONG THE WASATCH FRONT
SUNDAY MORNING BEFORE DIMINISHING MID DAY SUNDAY.
VALLEY RAIN AND SNOW WITH HEAVY MOUNTAIN SNOW WILL REDEVELOP
ACROSS THE SOUTHERN OUTLOOK AREA LATE SUNDAY THEN SPREAD NORTH
SUNDAY NIGHT THROUGH MONDAY.
THE PRECIPITATION WILL CHANGE OVER TO ALL SNOW MONDAY NIGHT AS
COLDER AIR SPREADS INTO THE AREA WITH ACCUMULATING SNOW EXPECTED
TUESDAY ACROSS MUCH OF THE NORTHERN AND WESTERN OUTLOOK AREA.
THE SNOW ENDS TUESDAY NIGHT AND HIGH PRESSURE WILL BUILD BACK
INTO THE OUTLOOK AREA THROUGH THE END OF THE WEEK BRINGING A
WARMING TREND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, South Central Utah
- When
- March 1, 6:00 AM MST to March 3, 6:00 PM MST
- Where
- South Central Utah forecast zone
- Reported by
- COOP Observer
Kodachrome Basin State Park received a storm total of 23 inches of snow, with the heaviest snowfall occurring on the morning of March 2.
Winter Storm, Central Mountains
- When
- March 1, 6:00 AM MST to March 3, 7:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
The Mount Baldy SNOTEL received 2.10 inches of liquid equivalent precipitation, or approximately 25 inches of new snow.
Winter Storm, Southern Mountains
- When
- March 1, 6:00 AM MST to March 3, 7:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Kolob SNOTEL received 3.20 inches of liquid equivalent precipitation, or approximately 35 inches of new snow.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- March 1, 7:00 AM MST to March 3, 6:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
The Timberline SNOTEL received 1.90 inches of liquid equivalent precipitation, or approximately 22 inches of new snow.
Winter Storm, Southwest Utah
- When
- March 1, 4:00 PM MST to March 3, 9:00 PM MST
- Where
- Southwest Utah forecast zone
- Reported by
- COOP Observer
Cedar City received a storm total of 18 inches of snow, with the heaviest snowfall occurring the night of March 1 into the morning of March 2.
Winter Storm, Wasatch Mountains I-80 North
- When
- March 2, 5:00 PM MST to March 3, 7:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 19 inches at Powder Mountain and 17 inches at Snowbasin Resort. In addition, the Farmington SNOTEL received 2.50 inches of liquid equivalent precipitation, or approximately 25 inches of new snow.
Winter Storm, Wasatch Mountain Valleys
- When
- March 2, 6:00 PM MST to March 3, 6:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Storm total snow amounts in the Ogden Valley included 14 inches at Liberty and 11 inches of new snow at Eden.
Winter Storm, Wasatch Mountains South of I-80
- When
- March 2, 6:00 PM MST to March 3, 7:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Trained Spotter
Snow totals included 24 inches at Brighton Resort, 20 inches at Alta Ski Lifts, 18 inches at Provo Canyon, and 16 inches at both Solitude Mountain Resort and Canyons. In addition, there was a significant traffic accident on a snowy Interstate 80 near Lamb's Canyon, when an SUV crashed at high speed into the back of a Utah Department of Transportation maintenance truck. A Utah Department of Transportation employee in the truck sustained minor injuries, but the SUV driver experienced significant injuries, requiring him to be flown to a local hospital.
Winter Storm, Western Uinta Mountains
- When
- March 2, 6:00 PM MST to March 3, 7:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Trial Lake SNOTEL received 1.50 inches of liquid equivalent precipitation, or approximately 18 inches of new snow.
Winter Storm, Northern Wasatch Front
- When
- March 2, 8:00 PM MST to March 3, 3:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- NWS Employee
Snow totals from the storm included 12 inches on Bountiful Bench, as well as 9 inches in both North Ogden and Centerville. Automobile accidents in the northern Wasatch Front were not as widespread as in the Salt Lake Valley, but 10 weather-related accidents were reported in Davis County.
Winter Storm, Salt Lake and Tooele Valleys
- When
- March 2, 8:00 PM MST to March 3, 5:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Injuries
- 0 direct, 13 indirect
- Reported by
- NWS Employee
Storm total snow amounts included 8 inches in Millcreek, 7 inches in The Avenues, and 6 inches of snow in South Salt Lake. In addition, automobile accidents were widespread across the area, with Utah Highway Patrol counting 88 accidents in Salt Lake County between midnight and 5 p.m. on March 3, including 13 accidents with injuries.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Kentucky, March 1 to 19, 20152 deaths · 68 events
- Winter Storm and Winter Weather in Delaware, March 1, 201513 injured · 4 events
- Winter Storm and Winter Weather in New Jersey, March 1, 20158 injured · 21 events
- Drought in Texas, March 1 to 31, 2015$55,000 · 24 events
- Winter Weather in Virginia, March 1, 201532 events
- Drought in Oklahoma, March 1 to 31, 201529 events
- Heavy Snow in Indiana, March 1, 201525 events
- Winter Weather in Virginia, March 1, 201524 events
- Winter Storm and Winter Weather in Ohio, March 1, 201521 events
- Blizzard and Winter Storm in Colorado, March 1 to 4, 201519 events
- Drought in Texas, March 1 to 31, 201518 events
- Heavy Snow and Winter Weather in Illinois, March 1, 201518 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568425, 568427, 568429, 568418, 568424, 568407, 568401, 568411, 568413, 568385, 568388.